Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 448, NWS North Platte, NE

August 13, 2008Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2008, 8:05 PM MDT for Chase County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 8:05 PM MDT (02:05 UTC)
Expired
Aug 13, 2008, 8:37 PM MDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:09 PM MDTHAIL 1.75Lamar, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 140205
SVRLBF
NEC029-140300-
/O.NEW.KLBF.SV.W.0448.080814T0205Z-080814T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM MDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...

* UNTIL 900 PM MDT

* AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHEAST OF LAMAR...OR 14 MILES
  SOUTHWEST OF GRANT...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMPERIAL AND CHAMPION BY 845 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA AND ENDERS BY 900 PM MDT...

IN ADDITION TO LARGE HAIL ...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4069 10135 4039 10136 4039 10203 4070 10201
TIME...MOT...LOC 0205Z 318DEG 22KT 4067 10188

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 140237
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT WED AUG 13 2008

NEC029-140246-
/O.CAN.KLBF.SV.W.0448.000000T0000Z-080814T0300Z/
CHASE NE-
836 PM MDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE. BRIEF HEAVY RAIN...AND GUSTY WINDS WILL PERSIST 
ACROSS THE EASTERN HALF OF CHASE COUNTY. 

LAT...LON 4069 10135 4039 10136 4039 10203 4070 10201
TIME...MOT...LOC 0236Z 318DEG 22KT 4053 10171

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:32 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 13, 2:32 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT WED AUG 13 2008

.SYNOPSIS...
CONVECTION HAS WANED ACROSS THE ERN PORTION OF THE CWA ATTM WITH
PLENTY OF SUNSHINE DOMINATING THE WRN PORTION. WATER VAPOR IMAGERY
SHOWING NEXT SHORTWAVE MOVING ACROSS WY ATTM WITH SRN CANADA UPPER
LOW MOVING VERY LITTLE YET. FURTHER EAST...LOW WAVE UPPER TROF OVER
ERN HALF OF U.S. PROGRESSING EWD...WITH 500 MB HEIGHT LEVELS 3-4 SD
FROM THE MEAN FOR THIS TIME OF YEAR. BACK IN THE CWA...OUTFLOW BNDRY
WAS EARLIER EVIDENT ON VSBL SAT PICS...AND MAY POSE A PROBLEMS
WITHIN A FEW HOURS IF DECENT SRLY WINDS CONTINUE TO EXIST IN SWRN
CWA. SFC PRESSURES FALLING ACROSS THE WRN PANHANDLE ATTM AS WINDS
BEGIN TO VEER FROM NWRLY TO NERLY. VISIBLE SATELLITE LOOP SHOWS
CU FIELD ALREADY FORMING IN THE EASTERN PANHANDLE WITH A FEW
THUNDERSTORMS LIKELY BECOMING SEVERE THIS EVENING IN THE WEST AS
THE WAVE MOVES EAST WITH THE STORMS EVOLVING INTO A THUNDERSTORM
COMPLEX BEFORE DROPPING SOUTHEAST ACROSS WESTERN NEBRASKA.

&&

.DISCUSSION...
WINDS ALONG THE SFC TROF AXIS OVER THE SWRN PORTION OF THE CWA ARE
PROGGED TO BACK SLIGHTLY...THOUGH THERE IS NO INDICATION OF THAT
YET. WOULD EXPECT THAT THE PREVIOUSLY MENTIONED OUTFLOW BNDRY SHOULD
BE A FOCUS FOR TSRA DEVELOPMENT WITHIN A FEW HOURS...AS WILL THE
WEAK TRIPLE POINT AREA IN THE WRN SANDHILLS AS THE EFFECT OF LARGE
SCALE ASCENT INCREASES WITH ADVANCEMENT OF SHORT WAVE. SPC HAIL OUTLOOK
IS ALSO HIGHEST OVER SWRN CWA AND BASED ON A LIKELY EVOLUTION OF
FEATURES AS MENTIONED ABOVE...WOULD EXPECT THAT WOULD BE THE BEST
LOCATION. HOWEVER...NAM BUFR SOUNDINGS SHOW SOME SLIGHT WARMING
ALOFT THRU THIS AFTERNOON...THEN COOLING AGAIN. GOES DPI HAVING SOME
ISSUES RESOLVING GOOD PW VALUES...BUT WOULD GUESS BASED ON AREA
SOUNDINGS THAT WE SHOULD BE AROUND AN INCH MOST PLACES...WHICH IS
WHERE THE MODELS PROGS US TO BE. IN ADDITION...SPC SOUNDING ANAL
PAGE HAS -20C LEVEL ABOUT 2K FT LOWER THAN LAST NIGHT...SO MOST
THINGS POINTING TO A DECENT CHC OF HAIL TONIGHT AND HAVE TRENDED THE
GRIDS THAT WAY. THURSDAY LOOKS TO BE A FAIRLY STORMY DAY AS UPPER
LOW DROPS QUICKLY SWD WHICH SHOVES FRONT EWD. COOLER AIR IN THE MID
LEVELS WILL SERVE TO ENHANCE MID LEVEL FGEN BECOMING OVERLAIN WITH
SFC FEATURES ALLOWING FOR DEEP LIFT TO BECOME PROLONGED ACROSS THE
AREA. SHOULD ALSO BE ENOUGHT DESTABILIZATION TO ALLOW FOR TSRA
DEVELOPMENT. CLOUD COVER WILL LIKELY KEEP MAX TEMPS WELL BELOW AVE
FOR THIS TIME OF YEAR. THE STORMS WILL RAISE THE POTENTIAL FOR
INCREASED RUNOFF IN SE PERKINS...CENTRAL HAYES...WESTERN
FRONTIER...EASTERN LINCOLN AND EAST CENTRAL HOLT COUNTIES WHERE 1
HOUR FFG ARE NEAR 1 INCH PER HOUR. AS STORMS DEVELOP THESE AREAS
WILL BE MONITORED AND ADDITIONAL STATEMENTS ISSUED AS NEEDED.

UPPER LOW CONTINUES TO ADVANCE SSWWD INTO THE CENTRAL ROCKIES.
THIS WILL PUT THE CWA IN FAVORABLE LOCATIONS FOR ISENTROPIC LIFT
ASSOCIATED WITH THE SYNOPTIC SCALE SYSTEM. COULD EASILY SEE TEMPS
NOT MAKING IT OUT OF THE 60S IN SOME LOCATIONS FRI OR SAT...BUT
HAVE TRENDED MAX TEMPS IN THE L70S BASED ON THE ANOMALOUS NATURE
OF THE SYSTEM. STILL SHOULD BE SOME GOOD RAINS IN STORE. NAM SHOWS
BEST QVECT CONV REMAINING W OF THE CWA THRU SAT...THOUGH DEEP ERLY
FLOW SHOULD ALSO HELP TO DEVELOP PROLONGED ISENTROPIC UPGLIDE
MAKING FOR CLOUDY/RAIN CONDITIONS.

FOR SUN THRU WED...PERIOD CONTINUES TO LOOK UNSETTLED...WITH LARGE
UPPER LEVEL LOW TO MIGRATE SLOWLY NORTHEASTWARD THROUGH THE CENTRAL
PLAINS. BOTH THE ECMWF AND GFS TAKE THE UPPER LOW FROM THE VICINITY
OF WESTERN KANSAS ON SUNDAY AND THEN MOVE IT TO EASTERN NEBRASKA ON
WEDNESDAY. THIS TRACK PLACES WESTERN AND NORTH CENTRAL NEBRASKA IN A
FAVORABLE REGION TO RECEIVE PRECIPITATION. WOULD EXPECT MORE OF A
STEADY RAIN OR SHOWERY TYPE PRECIPITATION AS OPPOSED TO
THUNDERSTORMS. HOWEVER...WITH THE COLD UPPER LEVELS COMBINED WITH
ANY SUNSHINE WHICH MIGHT OCCUR WOULD LEAD TO DESTABILIZATION AND THE
POSSIBILITY OF THUNDER...SO LEFT ISOLATED WORDING IN THE ZONES.
TEMPERATURES WILL REMAIN SOMEWHAT BELOW NORMAL...WITH PERHAPS THE
COOLEST DAY ON SUNDAY.

&&

.AVIATION...
VISIBLE SATELLITE IMAGERY SHOWS FEW CLOUDS DEVELOPING ACROSS WESTERN
NEBRASKA AT 13/18Z AND CLOUDS ASSOCIATED WITH DECAYING CONVECTION
ACROSS FAR EASTERN NORTH CENTRAL ZONES. THIS EVENING CONVECTION IS
EXPECTED TO REDEVELOP ACROSS THE WEST WITH THE HEATING OF THE DAY AS
WELL AS THE APPROACH OF A MID LEVEL WAY. ISOLATED THUNDERSTORMS MAY
OCCUR AT TERMINAL KLBF AND KVTN THROUGH 14/02Z OTHERWISE HIGH LEVEL
CLOUDINESS SPREADING EAST OF THE PANHANDLE OVERNIGHT. TOWARDS
DAYBREAK THURSDAY A STRONGER WAVE IS EXPECTED TO MOVE EAST OF THE
PANHANDLE THAT WILL INCREASE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS THAT WILL DROP CEILINGS TO MVFR CONDITIONS POSSIBLY
LOCALLY IFR CONDITIONS AT THE KLBF TERMINAL BEYOND 15Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KECK/JWS/TAYLOR
Hazardous weather outlook, Aug 13, 2:51 PM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT WED AUG 13 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-141000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT WED AUG 13 2008 /251 PM MDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TONIGHT. A SURFACE BOUNDARY THAT EXTENDS SOUTHWEST
ACROSS THE PANHANDLE WILL SERVE AS AN INITIAL FOCUS FOR ISOLATED
THUNDERSTORMS THIS EVENING A FEW COULD BECOME SEVERE AS AN UPPER
LEVEL DISTURBANCE MOVES EAST BY 7 PM CDT. THEN OVERNIGHT STORMS
THAT DEVELOP WILL MOVE SOUTHEAST BRINGING AN INCREASED CHANCE FOR
MORE RAINFALL INTO SOUTHWEST NEBRASKA WHERE A FEW LOCALES COULD
SEE INCREASED RUNOFF DUE TO RECENT RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY IN
SOUTHERN PORTIONS OF THE OUTLOOK AREA...OR SOUTH OF A LINE FROM
IMPERIAL TO MASON CITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE WEATHER THREATS. THEN A STORMY WEATHER PATTERN WILL
EVOLVE INTO THE WEEKEND AS AN UPPER LEVEL LOW TRACKS FROM THE
SOUTH CENTRAL CANADIAN PROVINCES TO THE CENTRAL PLAINS THROUGH
SATURDAY. THE CHANCE FOR THUNDERSTORMS WILL EXIST DAILY THROUGH
THE PERIOD WITH THE LIKELIHOOD OF UNSEASONABLY COOLER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Aug 13, 6:21 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             BASSETT                 42.58N 99.54W
08/13/2008  E0.88 INCH       ROCK               NE   LAW ENFORCEMENT

&&

13
Local storm report, Aug 13, 6:29 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 NW SPRINGVIEW         42.86N 99.79W
08/13/2008  E1.00 INCH       KEYA PAHA          NE   PUBLIC

&&

MBYRD
Local storm report, Aug 13, 6:51 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TORNADO          12 NE CHAPPELL          41.22N 102.30W
08/13/2008                   DEUEL              NE   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTED TORNADO MOVING SOUTHEAST.

&&

MBYRD
Local storm report, Aug 13, 6:54 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 W OSHKOSH             41.41N 102.40W
08/13/2008  E1.75 INCH       GARDEN             NE   PUBLIC

&&

MBYRD
Local storm report, Aug 13, 7:05 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             4 W BIG SPRINGS         41.06N 102.15W
08/13/2008  E1.00 INCH       DEUEL              NE   CO-OP OBSERVER

&&

MBYRD
Local storm report, Aug 13, 7:20 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             11 NW JOHNSTOWN         42.69N 100.21W
08/13/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:12 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith48 min
Aug 13, 6:14 PM MDTSevere Thunderstorm WarningLBFBrown, Holt, Keya Paha, Rock46 min
Aug 13, 6:33 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler42 min
Aug 13, 6:41 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha49 min
Aug 13, 6:44 PM MDTTornado WarningLBFDeuel, Garden31 min
Aug 13, 6:50 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker25 min
Aug 13, 6:57 PM MDTSevere Thunderstorm WarningLBFBrown48 min
Aug 13, 6:57 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, Perkins63 min
Aug 13, 7:12 PM MDTSevere Thunderstorm WarningLBFGrant48 min
Aug 13, 7:51 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, Lincoln, McPherson and 1 more54 min
Aug 13, 8:24 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Logan, McPherson66 min
Aug 13, 9:04 PM MDTSevere Thunderstorm WarningLBFCuster56 min
Aug 14, 2:33 AM MDTFlash Flood WatchLBFCuster, Frontier, Hayes, Lincoln18 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.